Middletown police said it took six units of Narcan to revive a man who was found slumped over his steering wheel Sunday night in the 3300 block of Tytus Avenue.
When police arrived, Brandon Colwell, 28, of Middletown, was breathing, but unresponsive, according to the police report.
Paramedics arrived and administered six units of Narcan, about three times the amount of medication typically used, fire officials said.
MORE: Why Butler County health department says Narcan doesn’t enable addicts
Colwell had “slight consciousness,” however, he was slurring his words and couldn’t tell officers what had happened, according to the report.
He was transported to Atrium Medical Center for additional treatment, police said. He was charged with disorderly conduct to wit intoxication.
What is Narcan?
Naloxone, also known by the brand name Narcan, is a medication that can reverse an overdose caused by an opioid drug (heroin or prescription pain medications). When administered during an overdose, naloxone blocks the effects of opioids on the brain and quickly restores breathing. Naloxone has been used safely by medical professionals for more than 40 years.
If naloxone is given to a person who is not experiencing an opioid overdose, it is harmless. If naloxone is administered to a person who is dependent on opioids, it will produce withdrawal symptoms. Withdrawal, although uncomfortable, is not life-threatening. Naloxone does not reverse overdoses that are caused by non-opioid drugs, such as cocaine, benzodiazepines (e.g. Xanex, Klonopin and Valium), methamphetamines or alcohol.
Naloxone must be administered by a third-party because the overdose victim is unconscious or otherwise incapable of administering the medication personally. Due to a 2015 change in Ohio law, a pharmacist or pharmacy intern under the direct supervision of a pharmacist can dispense naloxone without a prescription.